Thunderstorm Wind, Marion
- When
- July 31, 4:18 AM CST
- Where
- Marion County, 0.56 mi E of Whitwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.200, -85.520
Two trees were reported down in Whitwell.
Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production, but wind damage was widespread during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production, but wind damage was widespread during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:30 AM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 AM EDT TUE JUL 31 2012 .SHORT TERM (TODAY AND TONIGHT)...SHORT WAVE ENERGY WILL BE EXITING TODAY...AND APPEARS BEST CHANCES FOR CONVECTION WILL BE DURING THE MORNING/EARLY AFTERNOON WITH THIS FEATURE. WILL CARRY LIKELY POPS FAR SOUTHEAST ZONES...WITH HIGH CHANCE ELSEWHERE. POSSIBILITY OF SEVERE STORMS SHOULD BE HIGHEST SOUTHERN HALF...BUT CANNOT BE RULED OUT ANYWHERE IN OUR AREA. WILL CONTINUE MENTION IN HWO. SHOULD BE PRECIP FREE MUCH OF THE AREA TONIGHT BEHIND THE DEPARTING SHORT WAVE AS SOME DRYING OCCURS. WILL JUST INCLUDE A SLIGHT CHANCE OF AN EVENING THUNDERSTORM EXTREME NORTHEAST ZONES AND SMOKIES. MAV TEMPS GENERALLY LOOK REASONABLE...SO JUST SOME MINOR TWEAKS. .LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER RIDGE TO OUR WEST WILL PLACE US IN NORTHWEST FLOW ALOFT EARLY IN THE EXTENDED. AS A RESULT...EXPECT MAINLY DIURNAL TYPE CONVECTION CONFINED TO HIGHER TERRAIN WEDNESDAY AND THURSDAY. WILL MOVE INTO AN UNSETTLE PATTERN FOR THE REST O THE PERIOD. A WEAK AREA OF LOW PRESSURE SLIDES THROUGH THE REGION ON FRIDAY BRINGING WITH IT SCATTERED SHOWERS AND THUNDERSTORMS. A WEAKENING FRONTAL BOUNDARY WILL SETTLE INTO THE SOUTHERN APPALACHIAN REGION FOR THE WEEKEND PROVIDING A CHANCE OF CONVECTION. BY MONDAY...AN APPROACHING COLD FRONT WILL CONTINUE THE CHANCE OF CONVECTION INTO THE EARLY PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 91 70 94 71 94 / 50 10 10 10 10 KNOXVILLE AIRPORT, TN 89 67 92 67 92 / 50 10 10 10 10 OAK RIDGE, TN 90 67 92 67 93 / 50 10 10 10 10 TRI CITIES AIRPORT, TN 87 61 88 65 89 / 50 10 20 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/MJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 308 AM EDT TUE JUL 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 308 AM EDT TUE JUL 31 2012 /208 AM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL UP TO QUARTER SIZE THE PRIMARY THREATS. THE AIRMASS WILL ALSO BE VERY MOIST...SO LOCALIZED FLOODING IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY MORNING.
The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 10:19 UTC.
17 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Two trees were reported down in Whitwell.
Two trees were reported down in Sneedville. One fell along Paul Trent Road and the other fell along Hillside Street.
One tree was reported down in Tazewell.
One tree was reported down in Fall Branch.
Two trees were reported down on highway 375 two miles southwest of Bean Station.
One tree was reported down along Allison Road.
Two trees were reported down two miles southeast of Dayton. One tree was felled just off Ray Road while the other was along Blythe Ferry Road.
Large tree limbs were reported down in Rutledge.
One tree was reported down four miles west northwest of Morristown.
Highway 126 closed at the intersection of Holston Institute Drive due to water on the roadway.
Several trees were reported down in the Bybee Area.
One tree was reported down on Oak Grove Road three miles northeast of Dandridge.
One tree was reported down on Friend Station Road in New Market.
Several trees were reported down around Newport.
Two trees were reported down in Harrison. One fell along Garfield Road while the other was downed just off Stillhill Road.
One tree was reported down along Birchwood Drive in Chattanooga.
One tree was reported down on Dixon Branch Road four miles east northeast of Pigeon Forge.
One tree was reported down on a road in Seymour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399347, 399354, 399348, 399356, 399379, 399349, 399355, 399351, 399357, 407961, 399369, 399366, 399368, 399370, 399362, 399365, 399376, 399372.